Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 9, 2017, 2:30 PM MDT for Park County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 2:30 PM MDT (20:30 UTC)
- Expired
- Jul 9, 2017, 3:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Park County, WY
The radar
The Billings radar (KBLX), 149 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 3351 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WUUS55 KRIW 092030
SVRRIW
WYC029-092100-
/O.NEW.KRIW.SV.W.0039.170709T2030Z-170709T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
230 PM MDT SUN JUL 9 2017
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Northwestern Park County in central Wyoming...
* Until 300 PM MDT
* At 230 PM MDT, a severe thunderstorm was located near Ice Box
Canyon, which is 27 miles east of Mammoth, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Ice Box Canyon around 240 PM MDT.
Northeast Entrance around 245 PM MDT.
Other locations impacted by this severe thunderstorm include Pebble
Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4500 10985 4483 10985 4487 11024 4500 11024
TIME...MOT...LOC 2030Z 269DEG 13KT 4496 11014
HAIL...1.25IN
WIND...60MPH
$$
TL1 follow-up statement
322
WWUS55 KRIW 092051
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
251 PM MDT SUN JUL 9 2017
WYC029-092101-
/O.EXP.KRIW.SV.W.0039.000000T0000Z-170709T2100Z/
Park-
251 PM MDT SUN JUL 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PARK COUNTY WILL
EXPIRE AT 300 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4500 10985 4483 10985 4487 11024 4500 11024
TIME...MOT...LOC 2051Z 269DEG 13KT 4496 11008
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:46 PM MDT, 44 minutes earlier.
Area forecast discussion, Jul 9, 1:46 PM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Riverton WY 146 PM MDT Sun Jul 9 2017 .SHORT TERM...(This evening through Wednesday) Issued at 147 PM MDT Sun Jul 9 2017 A large high pressure center rotating about over the Great Basin with zonal westerly flow over southern Canada and the northern Rockies will bring limited moisture and a series of weak short wave low pressure troughs across the area through Wednesday. Showers and isolated thunderstorms driven mainly by daytime heating will develop each afternoon and evening mainly over the mountains. Strong wind gusts will continue to be the main threat with the Thunderstorms. Overall little change in temperatures is expected with slight cooling a best through Wednesday. Relative humidity will be rather low with light wind away from thunderstorms. .LONG TERM...(Wednesday night through Sunday) Issued at 147 PM MDT Sun Jul 9 2017 A large high pressure center rotating about over the Great Basin with zonal westerly flow over southern Canada and the northern Rockies will bring limited moisture and a series of weak short wave low pressure troughs across the area Wednesday night through Sunday. Showers and isolated thunderstorms driven mainly by daytime heating will develop each afternoon and evening mainly over the mountains. Strong wind gusts will continue to be the main threat with the Thunderstorms. Overall little change in temperatures is expected with warming expected Wednesday night through Sunday. Relative humidity will be rather low with light wind away from thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 147 PM MDT Sun Jul 9 2017 VFR conditions to prevail through the period. Showers and thunderstorms continue to develop this afternoon, with coverage being more widespread than Saturday. Outflow wind gusts of 30 to 40 knots will continue to be the main threat, along with locally heavy rain possible with some storms. Local MVFR visibilities can be expected in these areas of heavy rain. Storms will transition to showers after 03Z and remain widespread across northern and central portions through 08Z Monday. Isolated showers will be possible near KRKS-KBPI-KPNA during this time. Mountains may be obscured at times, especially from 06Z-18Z Monday west of the Divide, as additional clouds and possible showers move in during this time. && .FIRE WEATHER... Issued AT 147 PM MDT Sun Jul 9 2017 A large high pressure center rotating about over the Great Basin with zonal westerly flow over southern Canada and the northern Rockies will bring limited moisture and a series of weak short wave low pressure troughs across the area through Wednesday. Showers and isolated thunderstorms driven mainly by daytime heating will develop each afternoon and evening mainly over the mountains. Strong wind gusts will continue to be the main threat with the Thunderstorms. Overall little change in temperatures is expected with slight cooling a best through Wednesday. Relative humidity will be rather low with light wind away from thunderstorms. The lower air mass will be unstable from late morning to mid evening with sufficient mixing and wind for very good to excellent smoke dispersal each day. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...Baker AVIATION...LaVoie FIRE WEATHER...Baker
Hazardous weather outlook, Jul 9, 1:37 AM MDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 137 AM MDT Sun Jul 9 2017 WYZ001>020-022>030-101200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 137 AM MDT Sun Jul 9 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms this afternoon and evening. Any storm can have strong outflow winds. The strongest storms will be across the northern zones. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday...Isolated to widely scattered afternoon and evening thunderstorms. Gusty outflow wind will be common near any activity. Strong to severe thunderstorms are possible across northern Wyoming. Wednesday through Saturday...Isolated afternoon and evening thunderstorms mainly over the mountains and adjacent foothills. The main hazard will be strong, gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph and any size hail. Thank you. Team Riverton
In the hours before
Local storm report, Jul 9, 1:39 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
139 PM MDT SUN JUL 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND GST CASPER 42.83N 106.33W
07/09/2017 M60 MPH NATRONA WY ASOS
&&
TLSpecial weather statement, Jul 9, 2:06 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Riverton WY 206 PM MDT Sun Jul 9 2017 WYZ001-100100- Yellowstone National Park- Including the cities of Lake, Mammoth, and Old Faithful 206 PM MDT Sun Jul 9 2017 ...Showers and Thunderstorms this afternoon/evening over portions of Yellowstone... Widely scattered showers and thunderstorms will continue over the park this afternoon. Most of these storms will be over northern portions of the park, moving to the east-northeast. Isolated to scattered lightning strikes will be common, along with gusty winds up to 50 mph and small hail.
Special weather statement, Jul 9, 2:16 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Riverton WY 216 PM MDT SUN JUL 9 2017 WYZ002-015-016-092045- Upper Wind River Basin-Wind River Mountains East-Absaroka Mountains- 216 PM MDT SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL 245 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Dubois, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Dubois around 220 PM MDT. Other locations impacted by this storm include Dubois Municipal Airport, Double Cabin Campground, Antelope Hills Golf Course and Crooked Creek Guest Ranch. LAT...LON 4351 10978 4367 10990 4385 10959 4362 10940 TIME...MOT...LOC 2015Z 239DEG 14KT 4363 10976 TL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:16 PM MDT | Special Weather Statement | RIW | 29 min | |
| Jul 9, 2:46 PM MDT | Special Weather Statement | RIW | Park | 29 min |
| Jul 9, 2:50 PM MDT | Special Weather Statement | RIW | Teton | 25 min |
| Jul 9, 3:26 PM MDT | Special Weather Statement | RIW | Fremont | 34 min |
| Jul 9, 4:03 PM MDT | Special Weather Statement | RIW | Teton | 27 min |
| Jul 9, 4:30 PM MDT | Special Weather Statement | RIW | Park | 30 min |
| Jul 9, 4:40 PM MDT | Special Weather Statement | RIW | Teton | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.